Osteoporosis Canada statement on esophageal cancer and bisphosphonate use
We are aware of a recent publication that reports on the association between oral bisphosphonate use and esophageal cancer1. We recognize that you might find these reports concerning. Osteoporosis Canada takes your concerns seriously and we will continue to be vigilant in order to inform you about the latest research. The publication has been reviewed by experts from the Scientific Advisory Committee at Osteoporosis Canada and their response is below It is a fact - all medications have risks associated with them. Osteoporosis medications are no exception. Every time a physician recommends and prescribes a medication, it includes carefully weighing the risks and benefits of taking a medication. The study referenced above is a letter to the editor of the New England Journal of Medicine from a member of the Food and Drug Administration (FDA) in the United States. The letter reports that from October 1995 to mid May 2008 the FDA received reports of 23 patients who were diagnosed with esophageal cancer while taking the oral bisphosphonate medication, alendronate. There have been no reports of esophageal cancer associated with other oral bisphosphonates such as risedronate or etidronate in the United States. However, in Europe and Japan, there have been up to 10 cases of cancer of the esophagus with the other bisphosphonate medications. The author concludes that further studies are required to establish whether a clear association exists. The major limitation of this report, (also highlighted by the author) is the fact that this was not a prospective randomized clinical trial - therefore it is not possible to state that bisphosphonates cause esophageal cancer. Indeed, it is possible that the patients who developed cancer had conditions that put them at risk for this type of cancer unrelated to the use of bisphosphonate medications. That said inflammation of the esophagus (esophagitis) can occur with the use of bisphosphonates, usually when these medications are not taken according to directions. As a result, it is important to ensure you are taking your medication properly. You may wish to review this information with your health care professional to ensure that you are taking your medication properly. It is important to remember that esophageal cancer is a rare condition. Fractures (broken bones) due to osteoporosis, on the other hand, are extremely common. Osteoporotic fractures are linked to additional fractures, altered quality of life, worsening of other health conditions and in some cases – death. Bisphosphonate medications provide protection from osteoporotic fractures. It is important to remember that your physician carefully weighs the risks and benefits of taking a medication for your unique situation every time he or she recommends and prescribes a medication. Your healthcare team is available to review any concerns or questions you may have about this issue. 1. Wysowski DK, Reports of Esophageal Cancer with Oral Bisphosphonate Use. N Engl J Med 2009;360;1:89-90.
Allegra, Giorda, and Paris Reply: In our Letter [weaddressed the evolution of photon-number entangled statesstate of a harmonic oscillator in noisy channels describedA ¼ 12 Àð1 þ NTÞ, B ¼ 12 ÀNT, where À is the dampingfactor of the channel and NT the average number of thermalexcitations of the channel. Upon exploiting several non-equivalent separability criteria we found evidence tha
Stephen Murray, M.D., Ph.D. Clinilabs, Inc. Residence 1408 Schodack Landing Road Current Position Chief Medical Officer Clinilabs, Inc. January, 2011 - Present Previous Positions Chief Medical Officer Clinical Development and Regulatory Affairs Therapeutic Area Team Leader, Schizophrenia, Bipolar and Cognition Pfizer Global Pharmaceuticals, Inc. Worldwide Medic